Ontario mandates naloxone for ‘high risk’ workplaces
The requirements will go into effect next summer.
Naloxone kits are used to intervene when someone is having an opiate overdose. – University of Toronto
- Last year more than 2,800 people died in Ontario from opioid-related causes.
- 30 per cent of these deaths were construction workers.
- The province will require naloxone kits for at-risk workplaces starting June 1, 2023.
The Whole Story:
Ontario wants to reduce drug overdose deaths by requiring naloxone kits at “high risk” workplaces.
The new government program will encourage compliance by first making naloxone kits and training available for free at workplaces where there is a risk of staff witnessing or experiencing an opioid overdose.
In 2021, 2,819 people died from opioid-related causes in Ontario – the highest number on record and up from 366 in 2003. Naloxone is a life-saving medication that can temporarily reverse an opioid overdose, restore breathing within two to five minutes, and allow time for medical help to arrive.
Of the workers who died from opioid-related causes last year, 30 per cent were employed in construction – by far the most impacted industry. Bars and nightclubs have also seen increased opioid usage and accidental overdoses, often because of recreational drugs laced with deadly opioids such as fentanyl and carfentanil.
“Ontario, like the rest of Canada, is in the middle of an opioid epidemic made worse by a toxic supply of recreational street drugs,” said Monte McNaughton, minister of labour, immigration, training and skills development. “That’s why our government is the first in North America to require naloxone kits be accessible in at-risk workplaces by June 1, 2023, to raise awareness for those struggling with addition, reduce stigma and save lives.”
For up to two years, Ontario will provide free nasal spray naloxone kits to businesses at risk of opioid overdoses through the Workplace Naloxone Program and free training needed to equip staff with the tools to respond to an opioid overdose.
Businesses can determine if they are eligible for the program and find additional information on accessing naloxone kits and training at Ontario.ca/workplacenaloxone. Once the requirement is in effect, government inspectors plan to take an education-first approach to enforcement.
According to Health Canada, these are some common symptoms of someone who is having an overdose:
- Difficulty walking, talking, staying awake.
- Blue or grey lips or nails.
- Cold and clammy skin.
- Dizziness and confusion.
- Extreme drowsiness.
- Choking, gurgling or snoring sounds.
- Slow, weak or non-existent breathing.
- Inability to wake up, despite being shaken or shouted at.